Colorado, 2018

Hail in Colorado, May 15, 2018

May 15, 2018 · NWS BOU · 3 events in 2 counties and zones

A severe thunderstorm produced large hail, from quarter to golfball size near Atwood and Sterling.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced large hail, from quarter to golfball size near Atwood and Sterling.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 15, 2:12 PM MST, 2 hours 12 minutes earlier.

Area forecast discussion, May 15, 2:12 PM MST, 2 hours 12 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Denver/Boulder CO
312 PM MDT Tue May 15 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 300 PM MDT Tue May 15 2018

Convection is pretty slow to develop this afternoon. Coverage is
very limited as well. The ACARS soundings still show a pretty
decent mid level cap. Models have an upper ridge over Colorado
tonight and Wednesday. The flow aloft will be weak southwesterly
tonight and weak westerly on Wednesday. There is weak downward
synoptic scale energy in place both periods. The boundary layer
winds will be normal diurnal patterns overnight and Wednesday. For
moisture, the 40s and low 50F dew points are expected to continue
overnight then dry out quite a bit on Wednesday. There is pretty
decent CAPE around this evening for the plains and foothills, with
somewhat less on Wednesday. Models have fairly decent measurable
rainfall over the plains this evening into overnight, with almost
nothing on Wednesday. For pops, will lower them form current
numbers this evneing/overnight based on current trends and mid
level stability in place. Will go with very little to no pops on
Wednesday. For temperatures, Wednesday highs should be 2-4 C warm
then this afternoon's.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 312 PM MDT Tue May 15 2018

Models still disagreeing on convective activity Wednesday
evening. Upper ridge axis passing overhead may be enough to limit
the chances. NAM keeps high pressure pushing in through all the
plains, where GFS and EC have a surface trough forming and pushing
east over the plains, enough to mix the atmosphere with slightly
warmer temperatures. For now, will have a small area over the far
northeast plains as well as over Lincoln County where a ribbon of
higher theta-e is progged to exist for a slight chance of storms.

Southeasterly low level flow will increase Thursday as an upper
low moves into the Great Basin and southwesterly flow aloft
increases. Deeper moisture will move up in the southeast flow and
will combine with warmer temperatures due to warm advection in
southwest flow aloft to bring much higher CAPE values to the
eastern plains. Values of over 2000 J/kg will likely be seen over
the northeast corner Thursday afternoon into evening along with Bulk
shear values of near 35 knots. Strong to potentially severe
strength storms will likely occur east of a line from Sterling
down to Limon, with strong winds and hail the main threats. Heavy
rain will also be a threat as PW values jump to over an 1.25
inches by early evening.

On Friday, the upper low will swing into western Colorado, while a
strong cold front pushes down from the northern Rockies and Great
Plains. NAM and GFS agree on the front pushing through our area by
noon on Friday, with upslope flow deepening as 700 and 500 mb flow
turns easterly. Precipitation will likely change from showers to
stratiform near and against the foothills, but areas further east
may still stay warm enough for convective activity. This will all
depend on the timing of the front, so will at least keep a slight
chance of thunder in the forecast for all the plains. With the
deeper upslope staying in place longer in the GFS than EC, GFS is
producing 1 to 3 inches of rain in 24 hours, favoring the northern
state border...however the EC is much less impressed with one
quarter to one half inch, but it has only about 6 hours of upslope
and not as deep of a system. Will at least put likely PoPs in the
forecast for the northern foothills and urban corridor Friday
afternoon through early Saturday morning. Snow levels are expected
to drop down to near 10kft by Saturday morning then continue to
drop through the day. The northern foothills may even see snow
coming down to near 9000 feet.

In a post frontal airmass Saturday, and with cool temperatures in
the 50s over the plains being kept in place by the high surface
pressure, will likely only see stratiform rain, have removed any
mention of thunder. The mountains may still see some potential
however in continued southwesterly flow as an upper trough pattern
still remains over the Great Basin. Again, snow may be found over
the northern mountains and foothills between 9k-10kft.

Sunday through Tuesday will feature a warming trend as another
upper low moves onshore from the Pacific and into the Great Basin.
Afternoon shower and thunderstorms are expected to increase Sunday
and Monday, then depending on the speed and strength of the upper
low and upper ridge right ahead of it, Tuesday may be dry as the
GFS portrays or still convective as the EC portrays.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 300 PM MDT Tue May 15 2018

Weak southeast winds are expected to continue into mid evneing
before going to weak draiange patterns overnight. There will be no
ceiling issues.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RJK
LONG TERM...Kriederman
AVIATION...RJK
Hazardous weather outlook, May 15, 10:23 AM MST, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1123 AM MDT Tue May 15 2018

COZ030>051-161730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1123 AM MDT Tue May 15 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Strong thunderstorms are expected this afternoon and evening with
a few getting to severe levels possible. The threat of severe
weather today is greatest from the Denver area east to Limon from
3 PM to 8 PM. The main threat will be hail up to an inch in
diameter. Rainfall rates as high as 1 inch per half hour are
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated showers and thunderstorms will be possible Wednesday
afternoon and evening. Some storms could produce heavy rain and
hail. Stronger and more widespread storms will then be possible
Thursday afternoon with a chance of severe storms. The main
threat on Thursday will be large hail and heavy rain over the far
eastern plains. Temperatures will increase into the lower 80s
Wednesday and Thursday.

A cold front will push down Friday and bring rain showers with a
slight chance of thunderstorms transitioning more to stratiform
rain. Some heavier rain may be possible along the northern
foothills and urban corridor. Temperatures will fall slightly on
Friday back into the 70s with low 60s possible on Saturday with
rain. Sunday and Monday will see gradually warming temperatures
with a slight chance of showers and thunderstorms each afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 2 PM.

In the hours before

Special weather statement, May 15, 3:30 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Denver CO
430 PM MDT TUE MAY 15 2018

COZ040-041-152315-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
430 PM MDT TUE MAY 15 2018

...SPECIAL WEATHER STATEMENT...

At 427 PM MDT, Doppler radar was tracking a strong thunderstorm over
southwestern Aurora, or 15 miles southeast of Denver, moving east at
15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm. Brief heavy rainfall may also cause some standing water
in parking lots and intersections.

Locations impacted include...
Southwestern Aurora, Centennial, Highlands Ranch, Parker, eastern
Littleton, Greenwood Village, Lone Tree, Beverly Hills, Surrey Ridge,
Arapahoe Park and Sedalia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning will also be possible with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.

Motorists should use caution while driving on rain covered roadways.

&&

LAT...LON 3960 10498 3968 10452 3951 10447 3944 10499
TIME...MOT...LOC 2227Z 261DEG 11KT 3957 10474

DANKERS
Special weather statement, May 15, 3:57 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Denver CO
457 PM MDT TUE MAY 15 2018

COZ041-152345-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
457 PM MDT TUE MAY 15 2018

...SPECIAL WEATHER STATEMENT...

At 453 PM MDT, Doppler radar was tracking a strong thunderstorm over
Greenland, or 23 miles north of Colorado Springs, moving east at 10
mph.

Half inch hail will be possible with this storm. Wind gusts up to 30
mph can also be expected. Rainfall amounts up to a half inch will be
possible in 30 minutes or less.

Locations impacted include...
Larkspur and Greenland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also expected with this storm which will produce
poor visibility, and may lead to localized flooding. Do not drive
your vehicle through flooded roadways.

Frequent cloud to ground lightning will be possible with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3913 10491 3918 10492 3925 10490 3929 10457
      3913 10456
TIME...MOT...LOC 2253Z 261DEG 10KT 3917 10482

DANKERS

The radar

The Denver radar (KFTG), 46 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Elbert

When
May 15, 4:24 PM MST
Where
Elbert County, 1.48 mi NNE of Elizabeth
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.370, -104.590

Hail, Logan

When
May 15, 9:14 PM MST
Where
Logan County, 0.87 mi SW of Atwood
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.540, -103.280

Hail, Logan

When
May 15, 9:31 PM MST
Where
Logan County, 0.52 mi W of Sterling
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.630, -103.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745062, 745063, 745064.